According to a study by the Stanford School of Medicine, more than 70% of COVID-19 patients experienced a wide variety of symptoms months after they were sick.
We asked Dr. Mayank Uppal, Consultant, Internal Medicine to throw some light on these post COVID symptoms.
What are common post covid symptoms and for how long can they last?
Many patients may experience symptoms after recovering from COVID-19 and testing negative. These may last from 2 to 4 weeks. The most common among these post COVID symptoms would be:
- Easy fatigability
- Reduced exercise tolerance
- Feeling sleepy most of the time
- Occasional muscle aches and pains
- Gastrointestinal symptoms such as indigestion and bloating
These symptoms are self-limiting and usually resolve within 2-4 weeks.
How can you limit these symptoms?
You can follow these tips:
- Take prescribed multivitamins
- Eat fresh, home cooked food, with green vegetables and fruits
- Exercise a little, to improve your exercise tolerance
Patients who have been hospitalized for COVID-19 treatment may have been given steroids, depending on the severity of their condition. Some of them may also develop side effects of steroids.
What are common side effects of steroids?
Steroids have an important role in the management protocol of COVID-19. However, if these are given too early in the course of the illness or for a longer duration than what is required or in doses that are higher than usual then they can have serious side effects.
Most common side effects during treatment with steroids is an increase in blood sugar levels, which is not good for patients with COVID-19 and increases the chances of complications. People may also experience other symptoms like gastritis and muscle pain.
When the steroids are withdrawn, people may feel weak, and may see a slight rise in body temperature.
A long term use of steroids may cause depletion of calcium from the bones and in severe cases may also lead to steroid induced osteoporosis, which may lead to fractures.
What exactly is black fungus?
Mucormycosis or as it is now being commonly called, the black fungus, is a fungal infection caused by a pretty harmless fungus which is present all around us, mostly associated with plants, vegetation and soil, etc and does not affect patients who are healthy and whose immunity is strong.
However, when you are suffering from COVID-19, and especially when you are on high-dose steroids, which suppress your immunity, you may get affected by this fungus.
This fungus most commonly affects the sinuses around the face, sometimes it may invade deeper and affect your brain. In rare cases, it may also affect your lungs, which is known as pulmonary mucormycosis.
If the patient’s immunity is already low, the fungus may become a serious issue and may lead to a life-threatening situation.
If you are being given steroids, ensure they are under the guidance of a doctor and should not be used for durations longer than advised by your doctor.
In case post COVID patients, especially those that have been on steroids, experience any symptoms like nasal stuffiness, pain around the eyes, persistent headaches, they should not ignore these symptoms and consult their doctor immediately.